Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Pocatello, ID

August 6, 2014Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 6, 2014, 3:32 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 3:32 PM MDT (21:32 UTC)
Expired
Aug 6, 2014, 7:30 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:38 PM MDTFLASH FLOOD1 S American Falls, IDSTANDING WATER ON ROAD AND STAIRWELL TO BASEMENT IS FILLING WITH WATER. PEA-SIZED HAIL.
Aug 6, 3:43 PM MDTHEAVY RAIN 0.372 Ne Pocatello, ID0.37 INCHES OF RAIN IN 9 MINUTES AT EMPLOYEES HOUSE
Aug 6, 3:47 PM MDTHEAVY RAIN 0.574 Se Chubbuck, ID0.57 INCHES FELL IN 30 MINUTES AT RESIDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WGUS55 KPIH 062132
FFWPIH
IDC005-011-077-070130-
/O.NEW.KPIH.FF.W.0032.140806T2132Z-140807T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK...
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF FORT HALL CITY...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF AMERICAN FALLS...

* UNTIL 730 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR AMERICAN FALLS. THE 
  THUNDERSTORM WAS MOVING SLOWLY NORTHEAST ALONG INTERSTATE 86 AND 
  WILL PASS OVER PREVIOUSLY SOAKED AREAS IN POCATELLO BETWEEN 430 
  AND 500 PM MDT.

* LOCATIONS THAT COULD BE AFFECTED THROUGH 730 PM MDT INCLUDE...
   AMERICAN FALLS...
   POCATELLO...
   FORT HALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4325 11252 4301 11236 4302 11213 4268 11284
      4276 11301

$$

HUSTON
2 follow-up statements
564 
WGUS75 KPIH 062206
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
406 PM MDT WED AUG 6 2014

IDC005-011-077-070130-
/O.CON.KPIH.FF.W.0032.000000T0000Z-140807T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-POWER ID-BANNOCK ID-
406 PM MDT WED AUG 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTH CENTRAL BINGHAM
COUNTIES...

AT 354 PM MDT...RADAR INDICATED A LINE OF VERY HEAVY THUNDERSHOWERS 
CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM WAS LOCATED 8 MILES 
WEST OF CHUBBUCK...MOVING NORTHEAST AT 15 MPH AND IS EXPECTED TO 
IMPACT THE CHUBBUCK AREA BY 410 PM MDT AND FORT HALL AROUND 435 PM 
MDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT 
HALL...PINGREE...AND ROCKFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1.50 INCHES ARE POSSIBLE AS THE 
SHOWERS PROGRESS NORTHEAST THROUGH THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND HIGHWAY UNDERPASSES. MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4325 11252 4301 11236 4302 11213 4268 11284
      4276 11301

$$

HUSTON
540 
WGUS75 KPIH 062312
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT WED AUG 6 2014

IDC005-011-077-062320-
/O.CAN.KPIH.FF.W.0032.000000T0000Z-140807T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-POWER ID-BANNOCK ID-
512 PM MDT WED AUG 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
BANNOCK...CENTRAL POWER AND SOUTH CENTRAL BINGHAM COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED NORTHEAST AND 
DIMINISHED.

LAT...LON 4325 11252 4301 11236 4302 11213 4268 11284
      4276 11301

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:54 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 6, 1:54 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT WED AUG 6 2014

.DISCUSSION...VERY MOIST LOW PRESSURE SYSTEM REMAINS CENTERED
OVER THE TWIN FALLS AREA THIS AFTERNOON. A DEFORMATION ZONE
EXTENDS NORTHEAST OF THE LOW...BANKED UP AGAINST THE CENTRAL
MOUNTAINS. MODERATE TO HEAVY RAIN IS FALLING IN THIS ZONE WITH
RAINFALL AMOUNTS UP TO AN INCH. SOUTH OF THE DEFORMATION
ZONE...THUNDERSTORMS ARE DEVELOPING. AS WAS THE CASE
YESTERDAY...THESE STORMS ARE PACKING HEAVY RAIN WITH AMOUNTS OF 1
TO 2 INCHES LIKELY IN THUNDERSTORMS. THE LOW WILL MOVE SLOWLY EAST
TONIGHT AND BE OVER EASTERN IDAHO ON THURSDAY. TOMORROW LOOKS TO
BE VERY MUCH A REPEAT OF TODAY...EXCEPT THE LOW WILL BE SHIFTED
OVER THE SOUTHERN HIGHLANDS ON THURSDAY. IT WILL NOT EXIT THE
REGION UNTIL FRIDAY. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHEAST IDAHO UNTIL THURSDAY NIGHT.

SLIGHTLY DRIER AIR WILL WORK INTO THE REGION BEHIND THE LOW FOR
FRIDAY AND BEYOND. HOWEVER THERE WILL STILL BE ISOLATED TO SCATTERED
THUNDERSTORMS AROUND...ESPECIALLY IN THE MOUNTAINS. THINK THE FLASH
FLOODING THREAT WILL BE OVER ON FRIDAY THOUGH.

VALLE

&&

.AVIATION...AN UPPER LEVEL LOW CENTERED JUST WEST OF TWIN FALLS
IDAHO IS BRINGING WRAP AROUND MOISTURE TO OUR AREA PARTICULARLY FOR
KBYI AND KSUN. EXPECT IFR/MVFR CONDITIONS FOR KBYI AND KSUN DURING
PERIODS OF MODERATE AND HEAVY RAIN AND THUNDERSTORMS. KPIH AND KIDA
WILL HAVE MOSTLY VICINITY SHOWERS AND THUNDERSTORMS THOUGH BRIEF
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACCOMPANIED WITH MVFR
CIGS/VIS. EXPECT ANOTHER ROUND OF PRECIPITATION TOMORROW MORNING FOR
ALL TAF SITES BRINGING MVFR/IFR CIGS/VIS.

WYATT

&&

.FIRE WEATHER...AN UPPER LEVEL LOW CENTERED JUST WEST OF TWIN FALLS
IDAHO IS BRINGING HIGH AMOUNTS OF WRAP-AROUND MOISTURE TO OUR AREA.
EXPECT NUMEROUS SHOWERS AND WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. EXPECT WIDESPREAD PRECIPITATION AND
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THURSDAY AND TO AN LESSER
EXTENT ON FRIDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND
HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY. TEMPERATURES RETURN
TO NEAR TO SLIGHTLY BELOW NORMAL OVER THE WEEKEND.

WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING IDZ017>025-031-032.

&&

In the hours before

Local storm report, Aug 6, 11:51 AM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1151 AM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FUNNEL CLOUD     4 NW AMERICAN FALLS     42.82N 112.91W
08/06/2014                   POWER              ID   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD SPOTTED NEAR PLEASANT VALLEY RD.

&&

EP
Local storm report, Aug 6, 1:56 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT WED AUG 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       7 S MACKS INN           44.39N 111.31W
08/06/2014  U0.00 INCH       FREMONT            ID   PUBLIC

            3 HOUR HEAVY RAIN ACCUMULATION FROM APPROX.
            1045 TO 145 P.M STANDING WATER MOST
            EVERYWHERE AT THE ISLAND PARK BOY SCOUT
            CAMP. WATER IS APPROACHING DOOR WAYS OF
            CABINS. HEAVY RAIN DURATION 3 HOURS.

&&

NWS POCATELLO ID
IRIS SYSTEM
Local storm report, Aug 6, 2:51 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
251 PM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HAIL             1 SSE BLACKFOOT         43.18N 112.34W
08/06/2014  E0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

            LESS THAN MARBLE SIZED HAIL HAS ACCUMULATED ON GRASSY
            AREAS. HEAVY RAIN AND WINDY.

&&

EP
Local storm report, Aug 6, 3:21 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      BLACKFOOT               43.19N 112.35W
08/06/2014                   BINGHAM            ID   SOCIAL MEDIA

            STANDING WATER ON PARKWAY DR FROM LILAC TO WALMART
            PARKING LOT.

&&

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:48 PM MDTAreal Flood AdvisoryPIHBannock, Bear Lake, Caribou, Franklin, Oneida3 hr
Aug 5, 6:52 PM MDTSpecial Weather StatementPIHCamas38 min
Aug 5, 7:56 PM MDTSpecial Weather StatementPIHCamas49 min
Aug 5, 8:39 PM MDTSpecial Weather StatementPIHLincoln51 min
Aug 5, 9:16 PM MDTSpecial Weather StatementPIHPower59 min
Aug 5, 11:43 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 11:56 PM MDTAreal Flood AdvisoryPIHLincoln6 hr
Aug 6, 9:09 AM MDTAreal Flood AdvisoryPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 1 more3 hr
Aug 6, 10:37 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Lincoln, Minidoka, Power3 hr
Aug 6, 11:55 AM MDTFlash Flood WarningPIHBingham, Power2 hr
Aug 6, 12:17 PM MDTAreal Flood AdvisoryPIHClark, Fremont3 hr
Aug 6, 1:13 PM MDTFlash Flood WarningPIHBingham, Blaine, Butte, Minidoka, Power2 hr
Aug 6, 1:23 PM MDTFlash Flood WarningPIHBlaine6 hr
Aug 6, 1:46 PM MDTSevere Thunderstorm WarningPIHBonneville44 min
Aug 6, 2:34 PM MDTSevere Thunderstorm WarningPIHBingham26 min
Aug 6, 2:52 PM MDTFlash Flood WarningPIHBingham, Bonneville, Butte, Jefferson113 min
Aug 6, 4:19 PM MDTSpecial Weather StatementPIHTeton56 min
Aug 6, 4:25 PM MDTSpecial Weather StatementPIHJefferson, Madison65 min
Aug 6, 4:38 PM MDTSpecial Weather StatementPIHBonneville52 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.